Kansas, 2010

Hail and Damaging Winds in Kansas, June 22, 2010

June 22, 2010 · NWS DDC · 12 events in 5 counties and zones

The right entrance to a jet streak combined with a surface boundary to produce thunderstorms in the afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The right entrance to a jet streak combined with a surface boundary to produce thunderstorms in the afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 12:56 PM MST, 49 minutes earlier.

Area forecast discussion, Jun 22, 12:56 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT TUE JUN 22 2010

.DISCUSSION...

DAYS 1-2...

RIGHT ENTRANCE REGION OF AN UPPER JET ALONG WITH AN ASSOCIATED
UPPER LVL S/W TROF WILL CROSS NE CO/NW KS LATE TODAY WITH ALL THE
MODELS FAIRLY CONSISTENT WITH THE TIMING AND TRACK OF THIS UPPER
LVL SYSTEM EARLY TONIGHT. SFC ANAL FROM 19Z PLACED A SFC BOUNDARY
ACROSS OUR FAR W/NW CWA SO AS TEMPERATURES APPROACH THE CENTURY
MARK IT LOOKS LIKE THERE IS STILL A DECENT CHANCE FOR LATE DAYS
STORMS ALONG THESE BOUNDARIES AS THE UPPER LVL SUPPORT IMPROVES.
CURRENT FORECAST APPEARS TO HAVE A DECENT HANDLE ON WHERE THE
BETTER CHANCES WILL BE LATE TODAY AND EARLY TONIGHT AND ALSO AGREE
WITH LATEST SPC ASSESSMENT THAT ANY STORM THAT DOES DEVELOP WILL
LIKELY TO PRODUCE HAIL, STRONG WINDS AND PERIODS OF HEAVY
RAINFALL...ESPECIALLY IN OUR NW CWA. IN THE FAR WEST TONIGHT
GIVEN THE WARM MID LAYERS THESE STORMS WILL BE MOVING INTO WOULD
EXPECT SOMETHING SIMILAR TO LAST NIGHT. LATE DAY STORMS WHICH DO
DEVELOP WILL WEAKENING AFTER SUNSET AND THEN DISSIPATE. THE NAM
DID A PRETTY GOOD JOB ON THE EASTWARD OF EXTENT OF STORMS LAST
NIGHT SO HAVE DECIDED TO FOLLOW THIS TREND ONCE AGAIN. FURTHER
NORTH STORMS SHOULD LAST LONGER HERE GIVEN THE LOCATION OF THE
UPPER LVL DYNAMICS.

BY EARLY WEDNESDAY A COLD FRONT REMAINS PROGGED TO CROSS SW KS
WITH LITTLE IF ANY PCPN EXPECTED WITH THIS FRONT DURING THE FIRST
HALF OF THE DAY. THE EXCEPTION TO THE DRY FROPA REMAINS TO BE OUR
EXTREME ERN CWA AND MAINLY FROM THE NAM. BY WEDNESDAY EVENING
HOWEVER BOTH THE NAM AND GFS ADVERTISE IMPROVING FORCING JUST
NORTH OF THIS FRONT AS MID LVLS COOL. OVER SE CO MUCH THE SAME
CONDITIONS ARE ANTICIPATED LATE TUESDAY ALONG WITH THE ADDITION OF
A MOIST SE FLOW BEGINNING TO DEVELOP LATE THE DAY. GIVEN THIS WILL
CONTINUE TO FAVOR LATE DAY STORMS IN THE S/SE BUT PCPN IN THE SW
MAY LINGER INTO THE OVERNIGHT HOURS SINCE ANY ORGANIZED CONVECTION
THAT MAY DEVELOP SHOULD MOVE SSE ALONG THE THTE RIDGE AXIS/7H
BAROCLINIC ZONE. THE NEW 12Z NAM AND GFS HOWEVER KEEPS THIS THTE
AXIS FURTHER WEST AND SOUTH COMPARED TO PREVIOUS RUNS WHICH MAY
LIMIT HOW NORTHEAST THESE STORMS WILL BE IN SW KS WEDNESDAY NIGHT.
GIVEN THIS TREND FROM BOTH THE MODELS HAVE BEGUN TO SHIFT THE
BETTER OPPORTUNITY FOR PCPN A LITTLE FURTHER S/SW.

THURSDAY SHOULD BE MORE SEASONAL BASE ON 85H TEMPS AS A SFC HIGH
BEGINS TO BUILD INTO THE CNTL PLAINS AND A E/SE FLOW IN THE LOWER
LVLS CONTINUE THROUGH MUCH OF THE DAY.

DAYS 3-7...

THE MODELS REMAIN IN GOOD AGREEMENT DURING THE 3-7 DAY PERIOD AND
THEN BEGIN TO SHOW MORE SIGNIFICANT DIFFERENCES THEREAFTER. SMALL
POPS REMAIN IN THE GRIDS THU NIGHT INTO EARLY FRI AS THE OLD
FRONTAL BOUNDARY LIFTS NORTHWARD AS A WARM FRONT. THE BALANCE OF
FRI LOOKS WARM AND WINDY AS A NEW TROF DIGS INTO THE SW CONUS, A
RIDGE PUMPS UP OVER THE PLAINS, AND THE ASSOCIATED RESURGENT LEE
TROF CRANKS UP THE SW FLOW ACROSS THE PLAINS AGAIN. THE WRN TROF
THEN KICKS OUT INTO THE NRN PLAINS ON SAT WHICH PUSHES A FRONT
SOUTH THROUGH THE PLAINS. SAT WILL BE QUITE HOT AGAIN OVER SW KS
WITH HIGHS NEARING 100 OVER MUCH OF THE AREA. WILL INCREASE POPS
FROM THE NORTH LATE SAT INTO SAT NIGHT AS THE FRONT DROPS INTO WRN
KS AND HEIGHTS FALL.

HEIGHTS REMAIN LOW SUN AND GIVEN OUR PROXIMITY TO THE SFC BOUNDARY
WILL KEEP AT LEAST SLGT CHC POPS IN THROUGH MUCH OF SUN. THE UPPER
RIDGE THEN BEGINS TO PUMP UP AGAIN OVER THE PLAINS EARLY NEXT WEEK.
DESPITE HIGH HEIGHTS AND WARM AIR ALOFT, THE AMPLITUDE AND
ORIENTATION IS SUCH THAT COOL AIR COULD REMAIN IN PLACE AT THE SFC
OVER THE NORTHERN HALF OF THE PLAINS. UPSLOPE FLOW WILL ALSO SERVE
TO KEEP THINGS ON THE COOL SIDE AND THE MODEL SFC TEMPS ON BOTH THE
GFS/EC ARE INDICATIVE OF HIGHS ONLY IN THE 80S OVER SW KS. THE
PREVIOUS SHIFT PROBABLY HAD THE RIGHT IDEA THUS HAVE LOWERED HIGHS
BACK TO AROUND CLIMO FOR MON-WED. ALSO KEPT SOME SLIGHT CHC POPS IN
GIVEN UPSLOPE AND THE RESIDUAL BOUNDARY, BUT HEIGHTS ARE HIGH ENOUGH
THAT ANYTHING MORE WOULD LIKELY BE OVERKILL. -WRIGHT

&&

.AVIATION...

THUNDERSTORMS ARE ALREADY FORMING OVER THE HIGHER TERRAIN OF CO/NM
(AND EVEN AN ISOLD CELL OVER FAR WEST KS) WHICH WILL CONTINUE TO
GROW AND SPREAD INTO WRN KS THIS EVENING. HAVE INCLUDED VCTS AT ALL
TERMINALS BUT KGCK/KHYS ARE MOST LIKELY TO BE AFFECTED BY STORMS
THIS EVENING AND WILL UPDATE TAFS ACCORDINGLY AS STORM
TRACKS/COVERAGE BECOME MORE EVIDENT. OUTSIDE OF ANY STORMS, VFR
EXPECTED. STRONG SSW WINDS WILL CONTINUE AT ALL TERMINALS THIS
EVENING. A COLD FRONT WILL MOVE DOWN FROM THE NORTH LATE TONIGHT
WHICH MAY PRODUCE A FEW THUNDERSTORMS (PRIMARILY KDDC/KHYS) AND WILL
SHIFT WINDS TO THE NORTH AROUND 23/10-15Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  92  63  89 /  20  20  20  10
GCK  70  90  62  91 /  30  10  10  10
EHA  70  91  62  87 /  20  20  30  20
LBL  70  92  64  91 /  20  20  20  20
HYS  71  90  62  90 /  40  20  10  10
P28  75  97  70  91 /  10  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/34/34
Hazardous weather outlook, Jun 22, 3:08 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT TUE JUN 22 2010

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT TUE JUN 22 2010 /408 AM MDT TUE JUN 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
EVENING GENERALLY WEST OF A LINE FROM LIBERAL THROUGH GARDEN CITY
AND LACROSSE. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY EVENING AND AGAIN ON
SATURDAY EVENING. THE AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS
WILL BE WEST OF A WAKEENEY...DODGE CITY AND ASHLAND LINE. HAIL AND
HEAVY RAIN APPEAR TO BE THE GREATEST THREATS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED NORTH AND WEST OF A LINE FROM LIBERAL
THROUGH GARDEN CITY AND LACROSSE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
June 22, 1:45 PM MST
Where
Hamilton County, 0.69 mi N of Kendall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.550

Thunderstorm Wind, Hamilton

When
June 22, 1:45 PM MST
Where
Hamilton County, 0.69 mi N of Kendall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.940, -101.550

Winds were estimated to be 60 mph.

Hail, Hamilton

When
June 22, 2:25 PM MST
Where
Hamilton County, 7.62 mi N of Kendall
Measured
1.75 in hail
Reported by
Public
Coordinates
38.040, -101.560

There was also 50 to 60 mph winds with the hail.

Hail, Kearny

When
June 22, 4:15 PM CST
Where
Kearny County, 16.67 mi NW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.120, -101.490

The hail covered the ground.

Thunderstorm Wind, Kearny

When
June 22, 4:15 PM CST
Where
Kearny County, 16.67 mi NW of Lakin White Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.120, -101.490

Winds of perhaps 75 mph moved heavy equipment, broke branches and stripped leaves from trees.

Hail, Kearny

When
June 22, 4:41 PM CST
Where
Kearny County, 10.55 mi WNW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -101.440

Winds were estimated to be 50 mph.

Hail, Kearny

When
June 22, 4:45 PM CST
Where
Kearny County, 10.02 mi WNW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.000, -101.430

Hail, Morton

When
June 22, 4:50 PM CST
Where
Morton County, 2.14 mi SSE of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -101.770

Thunderstorm Wind, Morton

When
June 22, 4:50 PM CST
Where
Morton County, 2.14 mi SSE of Richfield
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.240, -101.770

Winds were estimated to be 75 mph.

Hail, Morton

When
June 22, 4:51 PM CST
Where
Morton County, 13.11 mi WSW of Richfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.220, -102.010

Thunderstorm Wind, Stanton

When
June 22, 5:10 PM CST
Where
Stanton County, 11.86 mi S of Stanton Co Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.410, -101.670

There was minor tree damage from the estimated 70 mph winds.

Thunderstorm Wind, Ness

When
June 22, 6:15 PM CST
Where
Ness County, 10.42 mi S of Laird
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.300, -100.030

A tree was blown over onto a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247312, 247322, 247313, 247314, 247323, 247315, 247316, 247317, 247324, 247318, 247325, 247320.